advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Anchorage, Alaska, USA:

My son is 7 years old and has had type 1 diabetes for about 4 years. We have had an ongoing problems of mid morning high blood sugars. We monitor him closely at night (to be sure he is not "bottoming out") and he usually wakes up within range of 100-150 mg/dl [5.5-8.3 mmol/l]. However, when he gets his mid-morning check, approximately 2.5 hours after his insulin injection, he will have very high blood sugars, ranging from 300-450 mg/dl [16.6-25 mmol/l]. When he gets checked for lunch, about one hour later, he will have dropped drastically, and usually ends up between 60-130 mg/dl [3.3-7.2 mmol/l] at lunch. We have found that if we give enough fast acting insulin, in order to "cover" the mid morning highs, it is almost impossible to feed him enough over the next hour to get him to lunch without a major low.

We have tried several combinations of insulin, (Humalog/NPH, Humalog/Lantus, regular/NPH, and regular/Humalog/Lantus) and we continue to get the same results. Do you know what might be causing this, and do you have any suggestions on how to solve this problem? He gets about 60 grams of carbs for breakfast every morning.

Answer:

If one looks in the literature, your situation isn't unique. It is very hard to give insulin that yields a good breakfast followed by a good lunch with a good in between number. The insulin just isn't absorbed like you would hope it would be. The peak is hard to avoid, indeed, maybe impossible without causing the hypos. I tend to ignore it, especially if the A1c is where I want it to be. The obvious answer is fewer carbs, but I wouldn't do it.

LD

DTQ-20031112155626
Original posting 2 Dec 2003
Posted to Tight Control

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.